New York, 2002

Lightning Strike in New York, June 26, 2002

June 26, 2002 · NWS BGM · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 26, 1:45 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 26, 1:45 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT WED JUN 26 2002

.DISC...IN BACKUP SITTUATION FOR WFO BGM.  WILL KEEP FCST FAIRLY
CONSISTANT WITH PREV THINKING.  HAVE MODIFIED TEMPS SLIGHTLY TO
BLEND WITH LATEST GUIDANCE.  MDLS STILL SHOWING AREA NVA MOVG INTO
CWA LT TNT...BUT NUMEROUS VORT MAXS THRU NEXT 48 HRS.  SO WILL
BRING SLGHT BRK IN CNVCTN BUT SHLD PICK UP AGN BY THU AFTN.

SPC HAS ISSUED SVR TSTM WTCH FOR MST NY CTYS IN CWA TIL 9 PM...
BUT NO PA CTYS.

ALBWRKZON SENT.

.BGM...SVR TSTM WATCH TIL 9 PM EDT ALL NY CWA CTYS XCPT
STEUBEN...YATES AND SULLIVAN.

LAB

In the hours before

Special weather statement, Jun 26, 12:08 PM EST, 2 hours 7 minutes before
NYZ022-261800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
108 PM EDT WED JUN 26 2002

...A CLUSTER OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL WILL
MOVE ACROSS PARTS OF STEUBEN COUNTY...

AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL NEAR
WELLSVILLE....OR ABOUT 15 MILES WEST OF HARTSVILLE....MOVING
NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
HARTSVILLE AND WEST GREENWOOD AT 130 PM.
NORTH HORNELL AND HORNELL AT 145 PM.
AVOCA AND COHOCTON AT 200 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, Jun 26, 1:18 PM EST, 57 minutes before
NYZ017-016-023-024-PAZ038-039-040-NYZ062-057-056-055-025-044-045-046-
036-037-009-018-260100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
218 PM EDT WED JUN 26 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES:

CAYUGA NY...
SENECA NY...
SCHUYLER NY...
CHEMUNG NY...
BRADFORD PA...
SUSQUEHANNA PA...
WAYNE PA...
SULLIVAN NY...
DELAWARE NY...
BROOME NY...
TIOGA NY...
TOMPKINS NY...
CORTLAND NY...
CHENANGO NY...
OTSEGO NY...
MADISON NY...
ONEIDA NY...
ONONDAGA NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT.
Special weather statement, Jun 26, 2:05 PM EST, 10 minutes before
NYZ009-016>018-036-037-262100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 PM EDT WED JUN 26 2002

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE
AREA...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH WIND GUSTS TO 35 MPH MOVING EAST AT 15
MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
BALDWINSVILLE AT 315 PM.
SKANEATELES AT 340 PM.
MARCELLUS AND CLAY AT 350 PM.
LIVERPOOL AT 400 PM.
FAIRMOUNT AND CICERO AT 405 PM.
NORTH SYRACUSE AT 415 PM.
SYRACUSE AT 430 PM.
NEDROW AT 435 PM.
BRIDGEPORT AT 445 PM.

EXPECT FREQUENT LIGHTNING AND HEAVY RAINFALL IN THE PATH OF THE
STORMS. RAINFALL RATES OF 11/2 INCH PER HOUR IS POSSIBLE.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES.

GILT

The radar

The Binghamton radar (KBGM), 102 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cayuga

When
June 26, 2:15 PM EST to 2:20 PM EST
Where
Cayuga County, Auburn
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Lightning struck the jail and the sheriff's department in Sennett knocking out 911 service briefly. This strike damaged the radio tower. Another lightning strike hit the Auburn Police Department's transmitter.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305421.